Feature Article

Cutaneous drug eruptions and drug toxicities

Feature Article

Cutaneous drug eruptions and drug toxicities

John Sullivan

Figures

Abstract

Drug eruptions range from common nuisance eruptions to rare life-threatening drug-induced diseases. Certain classes of drugs are often implicated.

Key Points

  • Cutaneous reactions due to drug therapy are common and are an important cause of patient morbidity and mortality.
  • Adverse reactions to drugs range from common nuisance eruptions to rare life-threatening drug-induced diseases.
  • Although antimicrobial agents, NSAIDs and anticonvulsants are the most commonly implicated drugs in adverse drug reactions, all drugs should be suspected if there is a sudden onset cutaneous reaction in a patient taking a medication.
  • The severity of systemic involvement is not necessarily indicated by the severity of the cutaneous reaction so all patients presenting with a cutaneous eruption due to a drug should be further evaluated for systemic symptoms and signs.
  • Lives can be saved by appropriate drug dosing, consideration of intercurrent drug therapies and diseases, early recognition of potentially severe reactions and appropriate management.